Alert archive / Wisconsin / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS La Crosse, WI

July 3, 2019Richland County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 3, 2019, 7:09 PM CDT for Richland County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 7:09 PM CDT (00:09 UTC)
Expired
Jul 3, 2019, 10:00 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Richland County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WGUS53 KARX 040009
FFWARX
WIC103-040300-
/O.NEW.KARX.FF.W.0006.190704T0009Z-190704T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
709 PM CDT Wed Jul 3 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Eastern Richland County in southwestern Wisconsin...

* Until 1000 PM CDT.

* At 706 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 4 inches of rain has 
  fallen just north of Sextonville and west of Cazenovia. Elsewhere 
  rainfall totals were up to 2 inches. A mudslide was reported on 
  County Road I I near Cazenovia.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4321 9029 4321 9035 4355 9031 4355 9019
      4317 9020

$$

JSB
3 follow-up statements
784 
WGUS73 KARX 040113
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
813 PM CDT Wed Jul 3 2019

WIC103-040300-
/O.CON.KARX.FF.W.0006.000000T0000Z-190704T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland WI-
813 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EASTERN RICHLAND COUNTY...

At 807 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain in southeast Richland County.  Flash flooding will continue 
from previous rainfall and the additional rainfall in the southeast 
part of the county.

Additional rainfall amounts will be less than an inch near Cazenovia 
and up to 2 inches from the Stetsonville area south.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4321 9029 4321 9035 4355 9031 4355 9019
      4317 9020

$$

JSB
021 
WGUS73 KARX 040118 CCA
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
818 PM CDT Wed Jul 3 2019

WIC103-040300-
/O.COR.KARX.FF.W.0006.000000T0000Z-190704T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland WI-
818 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EASTERN RICHLAND COUNTY...

At 807 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain in southeast Richland County.  Flash flooding will continue 
from previous rainfall and the additional rainfall in the southeast 
part of the county.

Additional rainfall amounts will be less than an inch near Cazenovia 
and up to 2 inches from the Sextonville area south.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4321 9029 4321 9035 4355 9031 4355 9019
      4317 9020

$$

JSB
416 
WGUS73 KARX 040254
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
954 PM CDT Wed Jul 3 2019

WIC103-040300-
/O.EXP.KARX.FF.W.0006.000000T0000Z-190704T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland WI-
954 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR EASTERN RICHLAND COUNTY WILL EXPIRE AT
1000 PM CDT...

While scattered showers and isolated thunderstorms will continue 
over the next couple hours, the heavy rain has ended across eastern 
Richland County. In addition, local law enforcement reports that 
flood waters have been receding, so flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 4321 9029 4321 9035 4355 9031 4355 9019
      4317 9020

$$

Kurz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:49 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 3, 6:49 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
649 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM CDT Wed Jul 3 2019

At 3 PM, a cluster of showers and thunderstorms was located
across southeast Minnesota. This cluster was moving northeast and
it is expected to continue to move through west-central Wisconsin
and potentially through north-central Wisconsin through this
evening. With downdraft CAPES between 1000 and 1200 J/kg, there is
a potential for some strong, gusty winds in areas where a core
collapses. In addition, maybe some hail in the half to 1 inch
range.

Further to the east and southeast, there are isolated to
scattered showers extending from northern Houston County through
Madison. With weak convergence, expect not much change in this
activity as it moves northeast though Central Wisconsin.

Elsewhere, there are scattered showers and storms in western Iowa.
This is associated with a MCV. The ESSRL HRRR seems to have a good
handle on this activity and it shows that this precipitation will
move northeast across northeast Iowa and central and southwest
Wisconsin late this afternoon and evening. With very weak shear,
not anticipating any organized severe weather. However, would not
be too surprised to see some gusty winds from them.

On the 4th, a shortwave trough will be moving slowly east through
the area. Like today, ML CAPES will range from 2000 to 3000 J/kg
and the 0-3 km and 0-6 km will remain weak. The CAMs continue to
show multiple lines of storms moving through the area. The first
line moves through from mid to late morning into the early
afternoon. The second line moves through from mid to to late
afternoon into the evening. A few of these storms could be
potentially strong in either of these lines.

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM CDT Wed Jul 3 2019

On Friday afternoon and evening, another shortwave trough will
move east through the region. ML CAPES will range from 1500 to
3000 J/kg. The 0-3 km and 0-6 km shear is stronger than this
afternoon and Thursday afternoon, but still is not strong enough
for organized convection. However, there is still the potential
for a couple of pulse storms. The main threat would be gusty
winds.

It still looks like high pressure will build across the area for
the upcoming weekend. This high will provide mainly dry conditions
for much of the forecast area. If showers and storms were to
develop, they would be located near Interstate 35.

For early next week, the front will move back north into the area.
This will bring a return of showers and storms to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 648 PM CDT Wed Jul 3 2019

Widely scattered pop up showers and storms will gradually diminish
as sunset approaches, and based on latest radar trends it appears
there will be a low probability of these impacting either of the
TAF sites. Will monitor the area of more stratiform rain
currently over Iowa to see if it holds together as it slowly works
northward. Fog potential will exist again tonight with plenty of
residual low level moisture from high humidity and recent
rainfall. Not looking like as favorable of a setup as last night,
but MVFR visibilities will be possible.

Heading into Thursday, the main concern will be potential for a
round or two of showers and storms as a weak cold front drops into
the area. Confidence is quite low in how widespread this activity
may be and whether it will impact the TAF sites, and if so, when.
Afternoon looks to be the most favorable timeframe as instability
increases. Have included just VCSH for now given the lingering
uncertainties.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Jul 3, 1:21 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
121 PM CDT Wed Jul 3 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
121 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through tonight. Severe
weather is not expected at this time, but stronger storms could
produce locally heavy rain, hail, lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances continue Thursday and Friday, with
a lower risk for storms over the weekend. The threat for severe
weather appears low at this time, however stronger storms are
possible and could produce hail, gusty winds and locally heavy
rain.

There is also a storm threat early next week, but it is too early
to discern severe weather risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Heavy rainfall
totals and any reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/BOYNE/Shea

In the hours before

Special weather statement, Jul 3, 2:18 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
218 PM CDT Wed Jul 3 2019

MNZ086-087-094-032015-
Olmsted-Dodge-Mower-
218 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT OLMSTED...NORTHERN MOWER AND
DODGE COUNTIES...

At 213 PM CDT, a cluster of thunderstorms were over Olmsted and
Dodge Counties. The thunderstorms are capable of producing small
hail and gusty winds.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron,
Chatfield, Eyota, Hayfield, Oronoco, Elgin, West Concord, Dover,
Claremont, Marion, Douglas and Rock Dell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9305 4419 9232 4411 9232 4411 9208
      4385 9208 4385 9245 4373 9245 4379 9305
TIME...MOT...LOC 1913Z 225DEG 40KT 4399 9279

DTJ
Local storm report, Jul 3, 3:12 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       4 WSW AUSTIN            43.64N 93.05W
07/03/2019  M0.54 INCH       MOWER              MN   PUBLIC

&&

MEA
Local storm report, Jul 3, 5:43 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HEAVY RAIN       CAZENOVIA               43.53N 90.20W
07/03/2019  M3.80 INCH       RICHLAND           WI   PUBLIC

&&

MEA
Special weather statement, Jul 3, 5:53 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
553 PM CDT Wed Jul 3 2019

WIZ029-032>034-041>044-053-055-032345-
Buffalo-Juneau-Richland-Jackson-Trempealeau-Vernon-La
Crosse-Adams-Clark-Monroe-
553 PM CDT Wed Jul 3 2019

...Scattered Strong Storms in Parts of Western Wisconsin...

Through 645 PM, scattered strong storms will be found across west
central and central Wisconsin.  These storms will be slow moving and
producing rainfall rates up to 2 inches per hour.  This could cause
some street flooding and flood campgrounds.  Do not drive your
vehicle through flooded roadways.

Occasional to frequent cloud to ground lightning will occur with
these storm.  Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

LAT...LON 4364 9031 4356 9031 4355 9019 4330 9019
      4374 9105 4459 9203 4460 9102 4379 8960
      4364 8960
TIME...MOT...LOC 2248Z 254DEG 27KT 4398 9071

JSB
Local storm report, Jul 3, 6:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 ESE DOUGLAS           44.08N 92.51W
07/03/2019  M0.82 INCH       OLMSTED            MN   PUBLIC

&&

MEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:52 AM CDTRiver Flood WarningARXMonroe, Vernon4 hr
Jul 4, 3:20 PM CDTSpecial Weather StatementARXTrempealeau40 min
Jul 4, 4:47 PM CDTSpecial Weather StatementARXEau Claire28 min
Jul 4, 6:05 PM CDTSpecial Weather StatementARXTaylor40 min
Jul 4, 6:09 PM CDTSpecial Weather StatementARXLa Crosse36 min
Jul 4, 6:50 PM CDTSpecial Weather StatementARXMonroe25 min

Nearby

Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.